Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 19, 2020, 2:51 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2020, 2:51 PM MDT (20:51 UTC)
- Expired
- Jul 19, 2020, 3:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:27 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 11:27 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1127 AM MDT Sun Jul 19 2020 .AVIATION... 18Z TAF CYCLE Convective updrafts have already begun to develop over the Sangre de Cristo Mountains near Truchas Peak this hour. Storm coverage will increase in coverage over the mtns before generally moving E/SE over the eastern plains. KLVS and near mtn TAF sites will be the first to see impacts from locally heavy rainfall and/or erratic outflows of 25-35kts with lower elevation locales in the mix during the mid-to- late afternoon period. A secondary round of storms may reach KLVS late in the day, but will need to see confidence improve there before mentioning in the TAF. Storm activity will likely reach KCAO to KTCC by the 23Z-03Z timeframe. Outflow winds will likely reach back to KSAF to KABQ during this time as well. Isold storm coverage is expected further west at KGUP to KFMN. Activity dies down by the early morning hours with gradually clearing skies and calm winds. 24 && .PREV DISCUSSION...213 AM MDT Sun Jul 19 2020... .SYNOPSIS... Isolated to widespread showers and thunderstorms will continue to develop in the afternoon and evening hours through next week, as monsoon moisture pushes into the state. Storms will be more focused over the higher terrain. Storm motions will be slow and erratic through mid- week, with the potential for locally heavy rainfall and minor flooding, especially over recent burn scar areas. Friday and Saturday will feature less storm coverage,as the monsoon plume gets pushed across western NM/ eastern AZ. High temperatures will trend near normal with the additional cloud cover and moisture. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... The upper high center has regrouped to Arizona, and will stay put through Monday. This will lead to somewhat drier conditions for northwest New Mexico, while focusing the best chances for showers and storms along and east of Interstate 25 and south of Interstate 40. Storm motions will also tend to be more to the southeast and south by tonight and on Monday. High temperatures through Monday will trend closer to normal. Similar to 24 hours ago, scattered light showers and isolated short lived thunderstorms persist at this time, but mainly south of Interstate 40. This activity should slowly decrease towards sunrise, only to redevelop over the higher terrain by midday. Models still suggest a cluster of showers and storms accompanied by strong outflow winds, developing over northeast New Mexico later this afternoon that will surge southward into the east central plains this evening. SPC Day 1 outlook has painted a larger marginal risk area over the northeast and east central where damaging wind gusts from any storm are most likely. In addition, an east wind into the RGV and Santa Fe and Albuquerque foothills is likely from the outflow boundary/convection over the eastern plains. Monday afternoon may see a repeat of storms forming over the central mountain chain but not straying so far to the east, and another cluster developing along and west of the Pecos Valley. LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)... The high will shift slightly eastward on Monday across northwestern New Mexico, but with less storm coverage heading into Monday evening. The upper high will begin to weaken on Tuesday, as it shifts further east. Some drier air will move in across the northwest corner of the state, but a deep monsoon plume will traverse from south to north across the state Tuesday and Wednesday. With slow storm movements, this could lead to locally heavy rainfall and potential flooding, especially across recent burn scars. Models seem to be in relatively good agreement into the extended, with the high tracking westward again and being pushed by an easterly wave. There will be a downtick in storm coverage Thursday and Friday, as storms get pushed over eastern Arizona/ western New Mexico. Coverage looks to become more widespread into the weekend. Temperatures will hover near normal as moisture and cloud cover increases. 31 && .FIRE WEATHER... The upper high center will be located over east central Arizona today through Monday before drifting back over, then to the east of New Mexico by the middle of this week. A slight but temporary downtick in humidities and convection expected for northwest New Mexico by Monday while areas east of I-25 and south of I-40 will see better chances for wetting rain early this week. Cell motion will be generally to the southeast and east this afternoon, and to the southeast and south tonight and Monday. Forecast models indicate a more classic monsoon pattern could develop by Wednesday then persist for the rest of this week. Any heavy rain could produce isolated flash flooding, especially over recent burn scars. Overnight humidity recoveries will be mostly good to excellent. High temperatures this week will be within a few degrees of normal. There will be areas of fair to poor ventilation today along the RGV and central mountain chain and along and east of Interstate 25 on Monday. Pockets of fair to poor rates are forecast Tuesday and Wednesday over central and western NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 19, 8:59 AM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 859 AM MDT Sun Jul 19 2020 NMZ201>241-201500- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 859 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today from the Sangre de Cristo Mountains and northeastern NM this afternoon through the evening. Rainfall could become heavy leading to localized areas of flash flooding, especially over and near recent and older burn scars (Ute Park). Isolated locations may receive an inch up to 2 inches of rainfall. A few storms over northeastern NM may also produce small hail and wind gusts to 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected at least Monday through Thursday. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding, wind damage, and hail to the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Special weather statement, Jul 19, 12:40 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1240 PM MDT Sun Jul 19 2020
NMZ212-214-215-191915-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
1240 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 115 PM MDT...
At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tererro, or 20 miles west of Las Vegas, moving
south at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pecos, Tererro, Upper Colonias, Mineral Hill, Lower Colonias and San
Geronimo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3579 10546 3557 10535 3557 10536 3558 10537
3558 10540 3560 10541 3559 10542 3557 10541
3556 10542 3552 10568 3575 10568
TIME...MOT...LOC 1839Z 348DEG 7KT 3570 10556
12/40Special weather statement, Jul 19, 1:30 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 130 PM MDT Sun Jul 19 2020 NMZ211-217-218-192000- Espanola Valley-Santa Fe Metro Area-Jemez Mountains- 130 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 200 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Los Alamos, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Los Alamos, White Rock, Frijoles, Bandelier National Monument, Cochiti Lake, San Ildefonso Pueblo and El Rancho. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3576 10660 3594 10649 3592 10610 3558 10622 TIME...MOT...LOC 1929Z 285DEG 20KT 3582 10640 40
Special weather statement, Jul 19, 2:00 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Sun Jul 19 2020
NMZ229-192030-
Northeast Highlands-
200 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
230 PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Trujillo, or 16 miles east of Las Vegas. This storm was
nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central San Miguel
County.
This includes State Road 104 between Mile Markers 10 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3544 10474 3543 10482 3545 10482 3544 10485
3543 10484 3542 10497 3560 10504 3571 10485
TIME...MOT...LOC 1959Z 247DEG 4KT 3555 10494
12/40Special weather statement, Jul 19, 2:46 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Albuquerque NM 246 PM MDT Sun Jul 19 2020 NMZ229-232-233-192115- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 246 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHERN GUADALUPE COUNTIES UNTIL 315 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Anton Chico, or 17 miles southeast of Las Vegas, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dilia, Anton Chico and Tecolotito. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3539 10523 3547 10504 3526 10484 3514 10514 TIME...MOT...LOC 2046Z 332DEG 10KT 3537 10510 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:11 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Jul 18, 6:20 PM MDT | Special Weather Statement | ABQ | Taos | 25 min |
| Jul 18, 6:29 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 3 hr |
| Jul 18, 6:57 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 18, 7:11 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 18, 7:32 PM MDT | Special Weather Statement | ABQ | Santa Fe | 28 min |
| Jul 19, 12:40 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Jul 19, 1:30 PM MDT | Special Weather Statement | ABQ | Los Alamos | 30 min |
| Jul 19, 2:00 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Jul 19, 2:04 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 116 min |
| Jul 19, 2:18 PM MDT | Areal Flood Advisory | ABQ | Colfax | 117 min |
| Jul 19, 2:46 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Jul 19, 3:22 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 53 min |
| Jul 19, 3:54 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 19, 3:56 PM MDT | Special Weather Statement | ABQ | Guadalupe | 34 min |
| Jul 19, 4:39 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 111 min |
| Jul 19, 5:01 PM MDT | Flash Flood Warning | ABQ | Lincoln, Socorro, Torrance | 3 hr |
| Jul 19, 5:26 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 3 hr |
| Jul 19, 5:45 PM MDT | Areal Flood Advisory | ABQ | Harding | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.